Hail, Shawano
- When
- August 25, 6:30 PM CST to 6:31 PM CST
- Where
- Shawano County, 0.49 mi W of Shawano
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.770, -88.610
Half dollar size hail fell near Shawano.
Thunderstorms developed ahead of a cold front and tracked through the area during the late afternoon and early evening hours. The strongest storms produced hail up to half dollar size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed ahead of a cold front and tracked through the area during the late afternoon and early evening hours. The strongest storms produced hail up to half dollar size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 25, 5:45 PM CST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 645 PM CDT Fri Aug 25 2023 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Saturday Issued at 244 PM CDT Fri Aug 25 2023 The latest RAP analysis and satellite/radar imagery show cold front dropping southeast across western Lake Superior an about to move into northwest Wisconsin early this afternoon. Convergence and instability along the front with surface based instability upwards of 1000-1500 j/kg. Deep layer shear is robust at 50-60 kts with relatively long and straight hodographs. However, while showers and storms have already developed and are approaching north-central WI, they have been low topped so far with echo tops up to 25 kft. A few gusts to 40 mph have been observed in the surface obs already, and think 40-50 mph gusts is about what can be expected as the storms move in to north- central WI late this afternoon and northeast Wisconsin this evening. Forecast concerns mainly revolve around thunderstorm potential and timing tonight followed by cloud/wind trends on Saturday. Tonight...A strong shortwave will rapidly push the front southeast across the region during the evening. A narrow zone of surface based instability will gradually dissipate as nocturnal cooling sets in. As a result, storm intensity will be near peak or have already peaked as isolated to scattered storms slide southeast across northeast to central WI. Think the chance of gusty winds will persist in the strongest storms as they weaken, though, as high dcapes will promote gusty winds to reach the surface. Will keep a mention of gusty winds and small hail in the HWO. The chance of storms will depart by late evening with winds veering to the north. The north winds will advect low stratus (currently north of Lake Superior on satellite imagery) across the region in low level cold advection. Moisture depth does not look deep enough for showers or drizzle, so lowered precip chances somewhat, but did not remove them completely. North to northeast winds will increase late and become gusty to 25 mph over northeast WI. Lows in the 50s to low 60s. Saturday...Widespread low broken to overcast skies will likely be present during the morning with a few spits possible over northeast WI. Then incoming dry air with a surface high should help mix out the clouds by mid to late afternoon. Temperatures have cooled a few degrees in this forecast cycle with highs ranging from the middle 60s to lower 70s. .LONG TERM...Saturday Night Through Friday Issued at 244 PM CDT Fri Aug 25 2023 High pressure overhead will provide mostly clear skies and light winds Saturday night, with ideal radiating conditions across northeast Wisconsin. This will allow temperatures to tumble through Sunday morning, with lows ranging from the upper 30s to lower 40s across the north and around 50 across east-central Wisconsin. Some patchy frost is possible across portions of north-central Wisconsin Saturday night and Sunday morning, especially across the cold prone areas. The high will slowly drift southeast through the early part of next week, allowing temperatures to moderate a bit as temperatures return to around normal by Monday. A slow moving cold front will bring showers to the area Monday afternoon through Tuesday as it tracks through the area along with some rumbles of thunder. Thunderstorms with this cold front are not expected to be severe given the lack of instability and shear. High pressure will build in behind the departing front Tuesday night, and linger across the area through Thursday. This will bring a stretch of dry and quiet weather to the region as well as below normal temperatures. A weak cold front will bring the chance for showers back to the area Thursday night into next Friday; however, the front weakens quite a bit as it tracks through the region so it is possible it comes through mostly dry. Warm air advection ahead of the front will allow temperatures to return to around normal by the end of next week. && .AVIATION...for 00Z TAF Issuance Issued at 645 PM CDT Fri Aug 25 2023 Clusters of thunderstorms will continue to move southeast across the area this evening. Activity has cleared far northern Wisconsin, but continues to produce thunderstorms with lightning and moderate wind gusts across northeast Wisconsin, with more isolated activity in central and east-central Wisconsin. The KGRB and KMTW TAF sites are most likely to see thunderstorms in the next couple hours, with lower potential elsewhere. This activity clears out late this evening. Expect a period of VFR flying conditions for a few hours overnight. Then, low clouds arrive from the north resulting in IFR/MVFR cigs late tonight and throughout Saturday morning. Patchy fog may also develop in spots, and could lower vsbys to 3 to 5 miles. North winds will increase, with gusts to 20 kts. Drier air filters in Saturday afternoon which will aid in breaking up the low clouds and improving flying conditions. && .MARINE... Issued at 244 PM CDT Fri Aug 25 2023 Gusty northeast winds behind a cold front will develop late tonight into Saturday morning. Gusts of 20 to 25 kts and waves up to 4 ft will be possible, peaking mid-morning to early afternoon. Small craft are urged to use caution. A small craft advisory may be needed. && .GRB WATCHES/WARNINGS/ADVISORIES... Beach Hazards Statement from Saturday morning through Saturday evening for WIZ040-050. && SHORT TERM.....MPC LONG TERM......Kurimski AVIATION.......KLJ MARINE.........MPC
Hazardous Weather Outlook National Weather Service Green Bay WI 244 PM CDT Fri Aug 25 2023 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261945- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 244 PM CDT Fri Aug 25 2023 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a chance of thunderstorms through late this evening. A few storms may become strong and produce small hail and gusty winds up to 50 mph. .DAYS TWO THROUGH SEVEN...Saturday through Friday High waves will lead to a increased risk of rip currents and other dangerous currents on Lake Michigan from Saturday morning through Saturday evening. Patchy frost is possible across portions of north-central Wisconsin Saturday night. There is a chance of thunderstorms Monday afternoon and Monday night. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report hail or wind gusts over 40 mph. this evening. LMZ521-522-541>543-261945- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 244 PM CDT Fri Aug 25 2023 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance of thunderstorms this evening that could pose a hazard to mariners. .DAYS TWO THROUGH SEVEN...Saturday through Friday Gusty northeast winds and high waves will create hazardous conditions to small craft from early Saturday morning into Saturday evening. There is a chance for thunderstorms on Monday night, which could pose a hazard to mariners. MPC/Kurimski
Special Weather Statement
National Weather Service Green Bay WI
500 PM CDT Fri Aug 25 2023
WIZ010-011-013-019-021-252230-
Langlade WI-Northern Oconto County WI-Oneida WI-Forest WI-
Northern Marinette County WI-
500 PM CDT Fri Aug 25 2023
...A CLUSTER OF STRONG THUNDERSTORM WILL IMPACT SOUTHERN
FOREST...CENTRAL MARINETTE...SOUTHEASTERN ONEIDA AND NORTHEASTERN
LANGLADE COUNTIES THROUGH 530 PM CDT...
At 459 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over northern Langlade and southern Forest counties,
moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Woodlawn around 505 PM CDT.
Carter around 520 PM CDT.
Other locations impacted by this storm include Post Lake, Blackwell,
Otter Springs Recreation Area, Pelican Lake, Nashville, Choate, Mole
Lake, Lily, Laona, and Goodman County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4548 8933 4559 8923 4566 8854 4554 8820
4525 8875
TIME...MOT...LOC 2159Z 308DEG 27KT 4546 8888
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MPCPreliminary Local Storm Report
National Weather Service Green Bay WI
508 PM CDT Fri Aug 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM Rain 3 NNW Woodboro 45.63N 89.57W
08/25/2023 M1.07 inch Oneida WI Mesonet
In the last 45 minutes.
&&Special Weather Statement
National Weather Service Green Bay WI
526 PM CDT Fri Aug 25 2023
WIZ011-013-019>021-073-252315-
Southern Marinette County WI-Langlade WI-Northern Oconto County WI-
Forest WI-Menominee WI-Northern Marinette County WI-
526 PM CDT Fri Aug 25 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FOREST...CENTRAL
MARINETTE...NORTHERN MENOMINEE...NORTHERN OCONTO AND CENTRAL LANGLADE
COUNTIES THROUGH 615 PM CDT...
At 525 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from rivitz to 15 miles north of Antigo. Movement
was southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
McCaslin Mountain Natural Area around 530 PM CDT.
Wausaukee around 540 PM CDT.
White Lake around 550 PM CDT.
Crivitz, Mountain, and Bear Paw Scout Camp around 600 PM CDT.
Gardner Dam Scout Camp around 605 PM CDT.
Other locations impacted by these storms include Boot Lake
Campground, Middle Inlet, Post Lake, Polar, Kempster, Upper Bass
Lake, Silver Cliff, Choate, Peters Marsh Wildlife Area, and Lily.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4529 8769 4520 8774 4517 8774 4515 8769
4511 8777 4510 8903 4541 8935 4552 8780
4547 8781 4544 8786 4541 8785 4535 8789
4536 8787 4537 8787 4534 8785 4535 8782
4535 8775 4539 8770 4537 8766 4534 8765
TIME...MOT...LOC 2225Z 297DEG 25KT 4543 8817 4529 8923
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MPCSpecial Weather Statement
National Weather Service Green Bay WI
612 PM CDT Fri Aug 25 2023
WIZ021-073-074-260015-
Southern Oconto County WI-Southern Marinette County WI-
Northern Oconto County WI-
612 PM CDT Fri Aug 25 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MARINETTE AND CENTRAL
OCONTO COUNTIES THROUGH 715 PM CDT...
At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Bear Paw Scout Camp, or 23 miles northeast of
Shawano, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Oconto around 650 PM CDT.
Other locations impacted by this storm include Spruce, Cullen,
Stiles, Oconto Falls, County Line, Harmony, Peshtigo, Lena, Hayes,
and Pensaukee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4493 8770 4493 8772 4490 8777 4487 8777
4474 8795 4501 8845 4512 8837 4511 8767
4511 8764 4510 8761 4510 8759 4511 8761
4511 8753 4507 8752
TIME...MOT...LOC 2312Z 300DEG 25KT 4505 8830
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MPCSpecial Weather Statement
National Weather Service Green Bay WI
704 PM CDT Fri Aug 25 2023
WIZ022-039-040-074-260045-
Southern Oconto County WI-Kewaunee WI-Door WI-Brown WI-
704 PM CDT Fri Aug 25 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BROWN...KEWAUNEE
AND SOUTHERN DOOR COUNTIES THROUGH 745 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Bay Shore Park, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kewaunee, Bay Shore Park, Algoma, Luxemburg, Little Suamico,
Pensaukee, Brussels, Casco, Birchwood, and Forestville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4442 8752 4463 8792 4468 8781 4471 8778
4476 8787 4471 8792 4463 8793 4470 8806
4490 8780 4489 8777 4486 8777 4477 8786
4472 8778 4484 8767 4469 8735
TIME...MOT...LOC 0004Z 307DEG 29KT 4476 8782
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MPCSpecial Weather Statement
National Weather Service Green Bay WI
707 PM CDT Fri Aug 25 2023
WIZ020-031-074-260045-
Southern Oconto County WI-Shawano WI-Menominee WI-
707 PM CDT Fri Aug 25 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MENOMINEE AND
EASTERN SHAWANO COUNTIES THROUGH 745 PM CDT...
At 707 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keshena, or 10 miles northwest of Shawano, moving southeast at 35
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Legend Lake and Keshena around 710 PM CDT.
Shawano around 715 PM CDT.
Other locations impacted by this storm include Pulcifer, College Of
Menominee Nation, Lyndhurst, Advance, Landstad, Zachow, Shawano Lake,
Lunds, Morgan, and Thornton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4489 8890 4501 8874 4479 8817 4460 8851
TIME...MOT...LOC 0007Z 307DEG 29KT 4489 8873
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MPCThe Green Bay radar (KGRB), 50 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
2 hail. Local standard time, as filed.
Half dollar size hail fell near Shawano.
Nickel size hail fell in Shawano.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120287, 1120290.